Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I really need an expert opinion, please!
Jan 4, 2007

Dr, this site is great, how do you find the time for this? I will be brief, I had an encounter five months ago in which I would like to be tested for HIV. However, I have Crohn's disease and am taking Azathioprine tabs to treat the Crohn's. I take 300 MG per day, I have been taking this amount for four years now. That being said, can I trust the result of the normal anti-body test? Or, should I tell my doctor to order me a PCR or another type of test. The reason I am concerned is because I am wondering if the Azthioprine could limit the amount of antibodies because it is an immune suppressive drug. My doctor told me that the Azthioprine "shouldm't effect the results", but I really want 100% assurance as my health is very important to me. Your answer would mean much to me. I am set up on Paypal, how do I donate to your cause? Thanks.

Response from Dr. Frascino

Hello,

The truth of the matter is that the exact mechanism of the immunosuppressive action of azathioprine is unknown, since the exact mechanism of the immune response itself is so complex and not yet completely understood! We do know that the immunosuppressive effects of azathioprine involve a greater suppression of the cellular immune response (delayed hypersensitivity and cellular cytotoxicity) than the humoral immune response (antibody production). HIV-antibody tests would rely on the body's ability to produce specific anti-HIV antibodies (primarily the humoral immune response portion of the immune system). Consequently, your physician's advice that azathioprine "shouldn't affect the results" is probably accurate. However, because azathioprine is a potent immunosuppressive agent and since we have not specifically studied its effect on HIV-antibody production, there is at least a theoretical risk that specific antibody production could be somewhat less robust or even delayed. Consequently, the window period, during which levels of antibody produced may not be detectable in the blood, might be extended. If I was very concerned about possible HIV infection in someone on high-dose azathioprine for an extended period of time, I would screen with both an ELISA and RNA PCR remaining cognizant that RNA PCR testing has a false-positive rate of 2% to 9% (usually at low viral titers of less than 10,000). Since your potential exposure was five months ago, if both your ELISA and RNA PCR are negative, you can rest assured HIV is not your problem. If your ELISA is negative, but RNA PCR is detectable, you will need additional studies to determine if this was a true or false-positive result. But let's cross that bridge when, and if, we come to it, OK?

Regarding donations to The Robert James Frascino AIDS Foundation, donation information is available at the foundation's Web site at www.concertedeffort.org. Yes, we accept PayPal and just about any other form of gift as well. In return, I'll send my good-luck karma that your definitive HIV tests are negative.

Happy New Year.

Dr. Bob



Previous
Give it to Me Straight
Next
3rd time asking. Please please answer. I will send $1000 donation (A big part of my savings)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement